Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Actas Dermosifiliogr. 2008 May;99(4):281-90.

[Chemotherapy-induced acral erythema: a clinical and histopathologic study of 44 cases].

[Article in Spanish]

Author information

  • 1Servicio de Dermatología, Instituto Valenciano de Oncología, Valencia, España.

Abstract

INTRODUCTION:

Acral erythema, also known as palmoplantar erythrodysesthesia or hand-foot syndrome, is a relatively common cutaneous reaction caused by a variety of chemotherapeutic agents. It presents during cancer treatment as painful erythema and paresthesia affecting the palms and soles. It seems to be dose dependent and its appearance is determined by both the peak plasma concentration and the cumulative dose of the chemotherapeutic agent. The symptoms and histopathology findings are suggestive of direct cytotoxicity affecting the epidermis of the extremities caused by high concentrations of chemotherapeutic agents. The most commonly implicated agents are doxorubicin, 5-fluoracil and its derivatives, cytarabine, and docetaxel.

MATERIAL AND METHODS:

We present the clinical and histologic characteristics of a series of patients diagnosed with chemotherapy-induced acral erythema. The study included all patients who developed acral erythema lesions following chemotherapy between January 2000 and December 2003.

RESULTS AND CONCLUSIONS:

Out of 2186 patients who underwent chemotherapy, 44 cases of acral erythema were identified, representing an incidence of 2.01 % during the study period and 16.75 % of all cutaneous lesions attributed to chemotherapy. The most commonly implicated drug was 5-fluoracil administered by continuous infusion and the highest incidence was observed in patients treated with liposomal doxorubicin. Acral erythema was a dose-limiting toxic effect in 29.5 % of cases. The histologic findings varied according to the clinical severity of the lesions and included interface dermatitis with variable keratinocyte necrosis, dilation of the superficial vascular plexus, and limited inflammatory infiltrate. The most commonly used treatment was pyridoxine, along with topical treatments such as cold compresses, emollients, and topical corticosteroids.

PMID:
18394404
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Ediciones Doyma, S.L.
    Loading ...
    Write to the Help Desk